Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 30, NWS Grand Forks, ND

June 13, 2011Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2011, 8:41 PM CDT for Steele County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2011, 8:41 PM CDT (01:41 UTC)
Expired
Jun 13, 2011, 9:20 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 30 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KFGF 140141
SVRFGF
NDC091-140245-
/O.NEW.KFGF.SV.W.0030.110614T0141Z-110614T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 945 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES SOUTHWEST OF BLABON...OR 32 MILES NORTH
  OF VALLEY CITY...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLABON AROUND 850 PM CDT.
  FINLEY AROUND 900 PM CDT.
  SHERBROOKE AROUND 905 PM CDT.
  GOLDEN LAKE AROUND 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4767 9763 4758 9749 4737 9748 4726 9785
      4737 9799 4742 9799
TIME...MOT...LOC 0141Z 231DEG 17KT 4739 9784
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
1 follow-up statement
252 
WWUS53 KFGF 140220
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
920 PM CDT MON JUN 13 2011

NDC091-140230-
/O.CAN.KFGF.SV.W.0030.000000T0000Z-110614T0245Z/
STEELE ND-
920 PM CDT MON JUN 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR STEELE COUNTY IN SOUTHEAST
NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4767 9763 4758 9749 4737 9748 4726 9785
      4737 9799 4742 9799
TIME...MOT...LOC 0220Z 231DEG 17KT 4751 9763

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:08 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 13, 3:08 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 PM CDT MON JUN 13 2011

.SHORT TERM...
THE MAIN FORECAST CHALLENGE OVER THE SHORT TERM REMAINS PCPN
CHANCES. SEEMS LIKE JUST ABOUT EVERY PERIOD HAS SOME SORT OF PCPN
CHANCES AND HARD TO NARROW THINGS DOWN ANY MORE AT THIS POINT.
WITH NO MODEL PREFERENCE WILL TRY NOT TO STRAY TOO FAR FROM THE
GOING FORECAST.

TONIGHT...THE NICE COMMA HEAD ROTATION THAT MOVED THROUGH THE FA
THIS MORNING IS NOW CONCENTRATED AROUND THE MANITOBA LAKES REGION.
THERE HAS BEEN SOME SHOWER/TSTM ACTIVITY WRAPPED DOWN FROM THIS
COMMA ROTATION DOWN THROUGH NORTHWEST MN AND INTO EASTERN SD. SOME
DARKENING ON WATER VAPOR EVIDENT OVER A GOOD PORTION OF EASTERN
ND. THERE IS ALSO SOME COOLING MOVING INTO NORTHERN PORTIONS OF
ND AT 500MB WHERE THERE IS ALSO SOME GROWING SFC BASED CAPE.
0-6KM SHEAR NOT OVERLY IMPRESSIVE IN THE NORTH AND FAIRLY MEAGER
TOO IN THE SOUTH. SFC PATTERN SHOWS A TROUGH/WIND CONVERGENCE
LINE OVER EASTERN ND WITH DRIER AIR BEHIND. CONSIDERING ALL
PARAMETERS CHANCES FOR RAIN LOOK BEST OVER THE EASTERN FA WHERE
THE ECHOES ARE NOW. MUCH MORE UNCERTAIN IF AT ALL ELSEWHERE.
HOWEVER WILL MAINTAIN SOME LOW PCPN CHANCES ALL THE WAY BACK TO
THE KDVL REGION IN CASE SOMETHING FORMS. IF ANYTHING DOES IT WILL
BE PRETTY MINIMAL.

TUE-THU...PCPN CHANCES REMAIN THE BIG QUESTION THROUGHOUT THIS
ENTIRE TIME FRAME. THERE SHOULD BE SOMEWHAT OF A BREAK INTO
PORTIONS OF EARLY TUE. THEN ANOTHER 500MB WAVE KICKS OUT FROM THE
WEST AND WILL MOVE ACROSS THE FA MAINLY TUE NIGHT INTO WED NIGHT.
THIS WILL AGAIN START TO BRING MUCH BETTER CHANCES FOR RAIN TO THE
AREA AND WILL STICK WITH LIKELY CHANCES ATTM. WITH A LOT OF CLOUD
COVER AND RAIN IN THE FORECAST TEMPS LOOK TO STAY ON THE COOL SIDE.

.LONG TERM (THU NIGHT-MON)...
THE LONG TERM PERIOD LOOKS ACTIVE...WITH A SERIES OF WAVES PUSHING
ACROSS THE AREA. THE USUAL TIMING DIFFERENCES EXIST...WITH THE ECMWF
GENERALLY FASTER AND MUCH MOISTER. OVERALL LIKED THE GFS BEST AS IT
ACCOUNTS FOR UPPER LEVEL RIDGE AND A LITTLE DRIER AIR ON THU...WHICH
WILL BE THE BEST CHANCE FOR DRY WEATHER THROUGHOUT THE LONG TERM.
THE MOST UNSTABLE DAY CURRENTLY LOOKS LIKE SUNDAY...WITH SHOWALTERS
AROUND NEG 5...AND THEREFORE I HAVE HIGHEST POPS ON SUNDAY DURING
THE DAY.

&&

.AVIATION...
EXPECT PREDOMINANTLY VFR CONDS WITH TEMPO MVFR CONDS IN THE VALLEY
AND POSSIBLY TVF THIS EVENING. WINDS WILL CONTINUE FROM THE SOUTH AND
SHOULD TAPER OFF THIS EVENING...BUT SOUTHERLY WINDS WILL PUMP UP
MOISTURE FROM THE CNTRL PLAINS TONIGHT...AND MORE MVFR CIGS WILL
LIKELY DEVELOP BY TUE MORNING. A TSTM IS POSSIBLE MAINLY ACROSS THE
SOUTHERN VALLEY TONIGHT...WHERE THE GREATEST INSTABILITY WILL BE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/SPEICHER
Hazardous weather outlook, Jun 13, 6:56 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT MON JUN 13 2011

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-141200-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
656 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. NO
SEVERE WEATHER IS ANTICIPATED HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND TUESDAY
NIGHT...BUT NO SEVERE WEATHER IS ANTICIPATED. THE NEXT CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL COME LATE FRIDAY AND NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-141200-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH-
656 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TUESDAY AFTERNOON AND
TUESDAY NIGHT...BUT NO SEVERE WEATHER IS ANTICIPATED. THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME LATE FRIDAY AND
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Jun 13, 7:17 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT MON JUN 13 2011

MNZ004-007-NDZ008-016-140115-
EASTERN WALSH COUNTY ND-KITTSON MN-PEMBINA ND-WEST MARSHALL MN-
717 PM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALSH...EXTREME
NORTHWESTERN MARSHALL...SOUTHEASTERN PEMBINA AND SOUTHWESTERN KITTSON
COUNTIES UNTIL 815 PM CDT...

AT 714 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTH
OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ST. THOMAS AND HERRICK AROUND 725 PM CDT.
DRAYTON AROUND 735 PM CDT.
ROBBIN AROUND 740 PM CDT.
BOWESMONT AROUND 745 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 188 AROUND 740 PM CDT...AND MILE MARKER 195 AROUND 745 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Local storm report, Jun 13, 8:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
837 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FUNNEL CLOUD     3 ESE COOPERSTOWN       47.43N 98.06W
06/13/2011                   GRIGGS             ND   LAW ENFORCEMENT

            WHITE FUNNEL CLOUD.

0728 PM     FUNNEL CLOUD     1 W GRAND FORKS AFB     47.96N 97.41W
06/13/2011                   GRAND FORKS        ND   PUBLIC

0740 PM     TSTM WND GST     2 E GILBY               48.08N 97.42W
06/13/2011  E65.00 MPH       GRAND FORKS        ND   NWS EMPLOYEE

0743 PM     TSTM WND DMG     2 E GILBY               48.08N 97.42W
06/13/2011                   GRAND FORKS        ND   NWS EMPLOYEE

            TOP OF TREES SNAPPED OFF.

&&

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:23 PM CDTTornado WarningFGFGrand Forks52 min
Jun 13, 8:46 PM CDTTornado WarningFGFSteele34 min
Jun 13, 9:27 PM CDTAreal Flood AdvisoryFGFSteele6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.